Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 7, 2021, 3:33 PM EDT for Harlan County, Kentucky. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2021, 3:33 PM EDT (19:33 UTC)
- Expired
- Aug 7, 2021, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.50 in
- Wind
- 40
County Harlan County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:50 PM EDT | TSTM WND DMG | 1 W Gatun, KY | TREE DOWN ON HIGHWAY 421 AT MILE MARKER 18.5. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
303
WWUS83 KJKL 071933
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
333 PM EDT Sat Aug 7 2021
KYZ088-072030-
Harlan KY-
333 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Harlan
County through 430 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Putney, or 8 miles northeast of Harlan, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pine Mountain around 340 PM EDT.
Other locations in the path of this storm include Nolansburg, Kildav,
Verda, Bailey Creek, Darkmont, Evarts, Short Town, Totz, Shields,
Colts and Kenvir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3688 8337 3702 8318 3699 8314 3698 8315
3695 8315 3697 8310 3687 8295 3685 8301
3685 8307 3678 8313 3675 8313 3674 8316
3673 8323
TIME...MOT...LOC 1932Z 298DEG 5KT 3692 8322
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
GREIFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:16 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 7, 3:16 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 316 PM EDT Sat Aug 7 2021 .UPDATE... Issued at 115 PM EDT SAT AUG 7 2021 Forecast is generally on track. Did increase PoPs this afternoon across the east-southeast with ongoing convection. Main threat will be heavy rain as storm motions are fairly slow. Seeing some strong updrafts from time to time as well. Concerned that some of the storms with better girth could be producing some stronger wind gusts. Hail can not be ruled out either with strongest storms. Afternoon highs still look on track though convection will put a dent in temperatures across the east. Updated zones have been issued along with grids. UPDATE Issued at 1043 AM EDT SAT AUG 7 2021 Mid-morning update to remove fog...freshen up wording in the zones. Light echos on regional radar suggest some light rain showers along and west of the I-75 corridor. Based on KY mesonet sites, not seeing much yet in the way of accumulations at the surface, but activity should increase through the mid day time frame as the upper level wave combines with diurnal heating to fire off some additional convection over the next few hours. There has been some isold to widely sct thunderstorms over our southeast already as well. Made some minor adjustments to PoPs to account for this activity. Also brought hourly temp/wind/dew pt grids in line with most recent observations. UPDATE Issued at 757 AM EDT SAT AUG 7 2021 Minor adjustments were made with cloud cover to better reflect the current trends. The latest obs were data load and blended for temps, winds, and dewpoints, otherwise the forecast remains largely on track. Updated grids have been sent. && .SHORT TERM...(Today through Sunday) Issued at 418 AM EDT SAT AUG 7 2021 Cloud cover continues to hold steady early this morning, leaving temperatures area-wide in the upper 60s and lower 70s as of 8Z. Also seeing isolated showers upstream, across Middle TN and South-Central KY, which are expected to arrive across our SW over the next couple of hours. In the upper levels, a shortwave trough continues to progress east across the Ohio and Tennessee valleys, with Eastern Kentucky sitting at its base by 18z today. Southerly flow and the aforementioned wave will aid in firing off some convection through the morning, increasing in areal coverage with diurnal heating this afternoon. A nice bed of instability (~2000 J/kg) is in place, combined with PWATs increasing into the 1.5-1.75 range, and meager storm motions of less than 10 kts, could lead to localized downpours/flooding, specifically across the eastern CWA this afternoon. This coincides with the Marginal risk (5-10%) of flash flooding issued by the WPC. Support for any widespread and well- organized activity continues to look unfavorable, as a weak jet, minimal shear, and a quick upper level transition are in place. With that said, an eventual westerly wind component early this afternoon should aid in the best PoPs along the higher terrain bordering Virginia. As a result of the cloud cover and chance showers/storms, highs today will stay seasonably cool in the low to mid 80s. Heights will then begin rising tonight as upper level ridging and a surface high settle across the Southeast. This will leave Sunday mostly dry with some afternoon cu across Eastern Kentucky. Southerly flow will advect warmer air across the area, increasing highs into the mid and upper 80s. Patchy river valley fog will again be likely overnight tonight with lows in the low to mid 60s. A few of the deeper sheltered valleys could even bottom out in the upper 50s depending on how quick cloud cover clears across the area .LONG TERM...(Monday through Saturday) Issued at 315 PM EDT SAT AUG 7 2021 A series of northern stream upper level troughs will be the weather makers for eastern Kentucky during the extended period. We will see rain chances across the area beginning late Monday, and lasting through the end of the of the week. The best chance for rain at this appears to be the period Wednesday through Friday. During this time it looks like the strongest upper level trough will be pushing through the region, with perhaps some sort of weak surface boundary/trough accompanying it. The best time for any thunderstorms will be during the afternoon and early evening hours, during peak heating. Locally heavy rainfall will be possible with the strong storms. Temperatures will run above normal on average, with daily highs expected to max out in the upper 80s for most locations. A few spots may hit or slightly exceed 90 through the week. Nightly lows should fall into the upper 60s for most folks, with a few spots only making it into the lower 70s a couple of nights. Winds should be generally out of the south or southwest at less than 10 mph, with light and variable winds on tap each night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 228 PM EDT SAT AUG 7 2021 Afternoon convection across the area has been generally remained east of the I-75 corridor and well south of I-64. Guidance is again quite pessimistic with visibilities tonight. However, synoptic situation would should tend to support fog formation. Skies clear and there are some strong height rises aloft, meaning decent subsidence and better radiative conditions. This would favor fog, especially in our valley locations and areas that pick up substantial rainfall this afternoon. Thus tended to lean towards guidance for VSBYS overnight. Otherwise, winds will be light and variable through the period, except some stronger wind gusts are possible with convection this afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RAY SHORT TERM...BB/GEOGERIAN LONG TERM...AR AVIATION...RAY
Hazardous weather outlook, Aug 7, 3:59 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 359 AM EDT Sat Aug 7 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 359 AM EDT Sat Aug 7 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a chance of thunderstorms through early this evening. Locally heavy rainfall within slow moving cells could produce localized flooding, specifically across the southeast bordering Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is also a low chance for thunderstorms Monday afternoon and evening, especially west of the foothills. Additional thunderstorms are possible at times from Tuesday afternoon through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. BB/GEERTSON
In the hours before
Special weather statement, Aug 7, 1:51 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
151 PM EDT Sat Aug 7 2021
KYZ110-113-118-120-071830-
Floyd KY-Knott KY-Pike KY-Letcher KY-
151 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern
Letcher, northeastern Knott, southern Floyd and southwestern Pike
Counties through 230 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or 8 miles east of Hindman, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Topmost and Demo around 155 PM EDT.
Buckingham, Burton, Dry Creek, Halo, Hi Hat, Price, Greenleaf,
Hall, Orkney and East McDowell around 200 PM EDT.
Wheelwright, Melvin, Ligon, Buckhorn Hollow, Beaver and Craynor
around 205 PM EDT.
Speight, McRoberts and Ehkhorn Mine around 210 PM EDT.
Other locations in the path of this storm include Jonancy, Myra,
Virgie, Beefhide, Dorton, Adamson, Lookout, Rockhouse, Shelby Gap,
Ashcamp and Marrowbone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3725 8242 3723 8249 3723 8250 3721 8253
3719 8259 3716 8263 3731 8296 3748 8288
3739 8236
TIME...MOT...LOC 1751Z 289DEG 30KT 3738 8283
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ARSpecial weather statement, Aug 7, 2:17 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Sat Aug 7 2021
KYZ110-119-120-071900-
Martin KY-Floyd KY-Pike KY-
217 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Martin,
east central Floyd and Pike Counties through 300 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Heisey, or near Williamson, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rural and Sidney around 220 PM EDT.
Whitepost and Canada around 225 PM EDT.
Turkey Creek around 230 PM EDT.
Forest Hills, Belfry, Huddy and Mcandrews around 235 PM EDT.
Other locations in the path of this storm include Hardy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3750 8202 3730 8232 3740 8266 3784 8242
3776 8231 3774 8233 3767 8229 3765 8223
3762 8221 3765 8218 3762 8218 3758 8213
3755 8213 3756 8208 3753 8205 3755 8204
3753 8202
TIME...MOT...LOC 1817Z 266DEG 16KT 3767 8238
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 7, 2:20 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
220 PM EDT Sat Aug 7 2021
KYZ088-113-115-117-118-071900-
Perry KY-Knott KY-Harlan KY-Letcher KY-Leslie KY-
220 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern Harlan,
northeastern Leslie, Letcher, southeastern Perry and southwestern
Knott Counties through 300 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daley, or 9 miles south of Hazard, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Slemp and Jeff around 230 PM EDT.
Daisy, Cornettsville and Delphia around 235 PM EDT.
Other locations in the path of this storm include Vicco, Ulvah,
Sassafras, Bluefield, Hallie, Red Star, Banks, Arminta, Lilley
Cornett Woods, Gander, Defeated Creek, Blackey, Elko, Skyline,
Carcassonne, Linefork, Cody, Smithsboro, Whitesburg, Letcher, Roxana,
Indian Bottom, Premium, Hot Spot, David, Oscaloosa, Jeremiah and
Carbon Glow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3703 8342 3726 8332 3721 8273 3701 8278
3701 8283 3699 8284 3698 8287 3693 8286
3691 8288 3690 8287 3688 8289
TIME...MOT...LOC 1819Z 266DEG 16KT 3711 8317
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 7, 2:28 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
228 PM EDT Sat Aug 7 2021
KYZ110-113-118-120-071900-
Floyd KY-Knott KY-Pike KY-Letcher KY-
228 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of eastern Letcher,
east central Knott, southeastern Floyd and southwestern Pike Counties
through 300 PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelby Gap, or 7 miles northwest of Clintwood, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lookout around 240 PM EDT.
Ashcamp around 245 PM EDT.
Other locations in the path of this storm include Elkhorn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 8235 3723 8250 3715 8263 3712 8272
3705 8272 3701 8279 3718 8294 3742 8262
3737 8220
TIME...MOT...LOC 1827Z 276DEG 18KT 3722 8256
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 7, 3:00 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
300 PM EDT Sat Aug 7 2021
KYZ120-071930-
Pike KY-
300 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central Pike
County through 330 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Biggs, or 11 miles north of Breaks Interstate, moving southeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fedscreek and Jamboree around 305 PM EDT.
Mouthcard around 310 PM EDT.
Toonerville around 315 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3735 8224 3737 8242 3761 8216 3759 8215
3759 8213 3758 8213 3757 8214 3755 8213
3756 8208 3753 8205 3755 8204 3754 8202
3754 8197
TIME...MOT...LOC 1900Z 313DEG 17KT 3745 8224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFSpecial weather statement, Aug 7, 3:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
333 PM EDT Sat Aug 7 2021
KYZ088-072030-
Harlan KY-
333 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Harlan
County through 430 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Putney, or 8 miles northeast of Harlan, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pine Mountain around 340 PM EDT.
Other locations in the path of this storm include Nolansburg, Kildav,
Verda, Bailey Creek, Darkmont, Evarts, Short Town, Totz, Shields,
Colts and Kenvir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3688 8337 3702 8318 3699 8314 3698 8315
3695 8315 3697 8310 3687 8295 3685 8301
3685 8307 3678 8313 3675 8313 3674 8316
3673 8323
TIME...MOT...LOC 1932Z 298DEG 5KT 3692 8322
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:27 PM EDT | Special Weather Statement | JKL | Johnson | 33 min |
| Aug 7, 12:49 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 2 hr |
| Aug 7, 12:50 PM EDT | Special Weather Statement | JKL | Floyd | 40 min |
| Aug 7, 12:52 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 23 min |
| Aug 7, 1:22 PM EDT | Areal Flood Advisory | JKL | Knott, Perry | 2 hr |
| Aug 7, 1:36 PM EDT | Special Weather Statement | JKL | Martin | 24 min |
| Aug 7, 1:51 PM EDT | Special Weather Statement | JKL | Knott | 39 min |
| Aug 7, 2:17 PM EDT | Special Weather Statement | JKL | Pike | 43 min |
| Aug 7, 2:20 PM EDT | Special Weather Statement | JKL | Leslie, Letcher, Perry | 40 min |
| Aug 7, 2:28 PM EDT | Special Weather Statement | JKL | Letcher | 32 min |
| Aug 7, 2:41 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| Aug 7, 3:00 PM EDT | Special Weather Statement | JKL | Pike | 30 min |
| Aug 7, 3:34 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Perry | 3 hr |
| Aug 7, 3:43 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 30 min |
| Aug 7, 4:09 PM EDT | Areal Flood Advisory | JKL | Harlan | 3 hr |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.